Colorado, 2020High Wind in Colorado, June 6, 2020
June 6, 2020 · NWS PUB · 14 events in 9 counties and zones
A powerful upper-level disturbance moved through the Rockies on June 6, 2020, producing widespread damaging winds across southern Colorado.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper-level disturbance moved through the Rockies on June 6, 2020, producing widespread damaging winds across southern Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 2:43 AM MST, 6 hours 8 minutes earlier.
Area forecast discussion, Jun 6, 2:43 AM MST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
343 AM MDT Sat Jun 6 2020
.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Sat Jun 6 2020
...Potentially Dangerous Weather Conditions Will Likely Affect the
Region Today...
An intense short wave trough will barrel through the region today.
There are very strong winds associated with this system and there is
sufficient moisture to allow for thunderstorms to develop, likewise
rotating convection is likely today. The best forcing will occur in
the mountains, so the highest potential for severe thunderstorm
activity will be over the mountains, all of the valleys and possibly
the I-25 corridor region, especially across El Paso county. The
primary threat will be very strong surface winds, but isolated
tornadoes will be possible. It needs to be emphasized that the
greatest severe weather threat, including a tornado or two, will be
in the mountains and valleys. Winds gusting to 60 to 100 mph cannot
be ruled out, especially in the higher elevations of the mountains.
CAPES in the mtns/valleys will be between 1000 - 1500 J/KG and deep
shear will be 60 to 80 knts. SPC has our higher elevations in SLIGHT
risk with hatched area for winds. There is a 2% TOR prob for the
mtns and SLV. the slight risk also includes most of El Paso county.
The overall best forcing will be located over the 4 corners around
18 UTC today (noon local), over the greater Salida/Pikes Peak region
round 21 UTC (3 pm local) and into NE CO at 00 UTC (6 pm local).
For the plains, the greatest threat will be fire weather. Although
we may not technically verify Red Flag conditions (RH values will
likely stay above 15% all of today), the combination of the strong
winds (synoptically gusting to 60 mph, with stronger gusts in
thunderstorm) and drought conditons warrant the Red Flag Warning.
Cloud to ground lightning strikes will have the potential to cause
new fire starts over all of the region today. Any new fire start
will have the potential to rapidly spread.
Significant amounts of blowing dust are likely today over the
plains.
The strongest storms on the plains will occur along the I-25
corridor (especially El Paso county), with the storms weakening as
you go east.
Given the synoptic situation, There is a good chance that either a
severe thunderstorm or tornado watch will be issued for parts of the
region by late morning or early afternoon.
High winds warnings and Red Flag warnings are already in effect for
parts of the region for today. \/Hodanish
.LONG TERM...(Sunday through Friday)
Issued at 342 AM MDT Sat Jun 6 2020
...Widespread Critical Fire Weather Conditions are Expected Sunday...
Sunday...As the disturbance that affects us for Saturday continues
to propagating into Canada, another upper-level trough is expected
to translate from the Pacific Northwest into the Intermountain West
region. As it does, increasing southwest flow aloft is expected to
keep temperatures relatively hot and usher in much drier air. At the
surface, strong south to southwesterly winds of 25-35 mph with gusts
to around 50 mph are expected to develop by around midday and
continue into the evening. The strong winds and very low relative
humidities will create critical fire weather conditions for much of
the area. Latest guidance continues to indicate a dryline will be
set up near the Kansas border, but the dry air should penetrate far
enough into the eastern most counties to warrant a Red Flag Warning.
Therefore, have not made any changes to the current Red Flag
Warning.
Monday and Tuesday...The upper-level trough is expected to continue
propagating eastward through Colorado and into the Great Plains by
Tuesday evening. Strong south to southwesterly winds are expected
once again Monday as the trough continues to approach the region,
though guidance is indicating that the winds will not be quite as
strong as Sunday. The trough is also expected to send a couple of
cold fronts through the plains on Monday. The initial cold front is
anticipated to propagate across the plains Monday morning, but
uncertainty remains on just how far south this front will make it
before stalling out as lee troughing develops over the southeastern
plains. The front is anticipated to bring a chance for isolated
showers to the Palmer Divide and central mountains through the day
Monday. Additionally, the cold front should aid in keeping relative
humidity values slightly higher across portions of the plains. A
reinforcing front is expected to move through Monday night into
Tuesday, which will bring gusty northerly winds, refreshingly cooler
temperatures to the plains, and continued chances for isolated
showers to the Palmer Divide and central mountains. In fact, it may
become cold enough for a few snow showers across these areas Tuesday
morning. Critical fire weather conditions are still expected for
Monday, but with the uncertainty of just how far south the initial
cold front propagates before it stalls out and the numerous weather
hazards for Saturday and Sunday, will continue to hold off on
issuing any highlights to avoid adding confusion to the already
complicated mix. With the gusty north winds and drier air moving
back in on Tuesday, there is potential for critical fire weather
conditions once again.
Wednesday through Friday...Ridging moves back into the area for the
second half of the week, which is expected to bring an uptick in
temperatures and lighter winds to south central and southeastern
Colorado. An embedded weak disturbance brings a chance for
precipitation to the area on Friday, mainly for the mountains and
high valleys.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 342 AM MDT Sat Jun 6 2020
Synoptic strong winds will occur today at all of the TAF sites.
Severe thunderstorms, capable of producing damaging winds, will also
be possible, with the greatest threat of damaging winds at KCOS and
KALS. The thunderstorms activity will likely affect the KALS area
during the early to mid afternoon time period, and the KCOS area
after 21 UTC. Winds will decrease during the early evening hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon today to 9 PM MDT this evening for
COZ084>089-093>099.
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ226>237.
Red Flag Warning from 11 AM to 9 PM MDT Sunday for COZ220>222-
224>237.
High Wind Warning from 10 AM this morning to 9 PM MDT this
evening for COZ069>071.
&&
SHORT TERM...HODANISH
LONG TERM...CARLBERG
AVIATION...HODANISH
Hazardous weather outlook, Jun 6, 5:08 AM MST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
608 AM MDT Sat Jun 6 2020
COZ058>089-093>099-071215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
608 AM MDT Sat Jun 6 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Severe thunderstorms are forecast to develop over all of the
mountains, the valleys and the I-25 corridor region today. The
greatest severe weather threat will be straight line winds gusting
to 60 to 80 mph. However, in the mountains and valleys (especially
the San Luis Valley), a tornado or two will be possible.
The greatest risk of severe thunderstorms over the interior
mountains and valleys will be between 11 AM and 4 PM today. The
greatest risk for severe thunderstorms along the southern mountains
and I-25 corridor will be between 3 pm and 7 PM.
In addition to the severe thunderstorm threat, all of southeast and
south central Colorado will see strong gusty winds occur most of
today and early this evening. Winds gusting to 40 to 60 mph will be
common.
RED FLAG WARNINGS are in effect for all of the lower elevations
today. Cloud to ground lightning strikes over the region today will
have the potential to cause additional new fires over the area. If
you see smoke, immediately call 911. Be prepared to evacuate quickly
if a fire starts near your area, as the strong winds will cause
any fire to spread rapidly.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Critical fire weather conditions are expected for most of south
central and southeast Colorado on Sunday and Monday as windy
conditions continue into early week. However, there is some
uncertainty with the extent of critical fire weather conditions on
Monday as a cold front could aid in raising relative humidity values
above critical thresholds. Critical fire weather conditions will
once again be possible Tuesday as gusty north winds and drier air
move back into the region.
Some light snow showers are possible over and near the Palmer Divide
and central mountains Tuesday morning. Later in the week, isolated
thunderstorms are possible on Friday, mainly for the mountains and
high valleys.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
required today into early this evening. Activation may start as
early as late morning and last into the evening.
34/29
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- June 6, 8:51 AM MST to 8:54 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Automated Weather Observing System.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- June 6, 9:01 AM MST to 9:04 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Automated Weather Observing System KCWN Cheyenne Mountain Air force Station.
High Wind, Springfield Vicinity / Baca County
- When
- June 6, 9:06 AM MST to 9:09 AM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
Automated Surface Observing System station KSPD 8 miles south of Springfield.
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- June 6, 10:14 AM MST to 10:17 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- June 6, 10:58 AM MST to 11:01 AM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Mesonet station RDDC2 red creek.
High Wind, Eastern San Juan Mountains Above 10000 Ft
- When
- June 6, 12:11 PM MST to 12:14 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Automated Weather Observing System station KCPW Wolf Creek Pass.
High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- June 6, 12:30 PM MST to 12:33 PM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
Automated Surface Observing System KALS Alamosa Airport.
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- June 6, 12:55 PM MST to 12:58 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Station 3CO4 4 miles south of Weston.
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- June 6, 2:38 PM MST to 2:41 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- June 6, 2:45 PM MST to 2:48 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- June 6, 3:38 PM MST to 3:41 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Automated Surface Observing System KAFF peak wind gust.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- June 6, 3:38 PM MST to 3:41 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- June 6, 3:43 PM MST to 3:46 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- June 6, 3:58 PM MST to 4:01 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Cadet chapel reported 87 mph wind gust within showers.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, June 6, 20201 death · 1 injured · 1 event
- Strong Wind in Colorado, June 6, 20201 death · 1 event
- Damaging Winds and High Wind in Colorado, June 6, 20202 injured · 96 kt wind · 116 events
- Tornadoes and Damaging Winds in Florida, June 6, 2020$963,000 · EF1 · 9 events
- Debris Flows and Hail in Colorado, June 6, 2020$300,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Dakota, June 6, 2020$400,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in New Hampshire, June 6, 2020$305,000 · 1.25 in hail · 9 events
- Hail in Nebraska, June 6, 2020$250,000 · 1 in hail · 2 events
- Damaging Winds in Idaho, June 6, 2020$50,000 · 74 kt wind · 25 events
- Flood and Hail in Massachusetts, June 6, 2020$37,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Wyoming, June 6, 2020EF1 · 28 events
- Tornadoes and Flooding in Florida, June 6, 2020$70,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904647, 904648, 904649, 904650, 904651, 904652, 903403, 904653, 904654, 904842, 904843, 904844, 904845, 904846.